Iowa, 2022

Blizzard and Extreme Cold in Iowa, December 22 to 24, 2022

December 22 to 24, 2022 · NWS DMX · 77 events in 51 counties and zones

A large winter system impacted Iowa and much of the Midwest in the days leading up to Christmas 2022. Snow began to fall across Iowa on the 21st and lasted through the morning of the 22nd, blanketing most of the state in a widespread depth of two to four inches.

Where it happened

Every event with a place to put it; 77 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large winter system impacted Iowa and much of the Midwest in the days leading up to Christmas 2022. Snow began to fall across Iowa on the 21st and lasted through the morning of the 22nd, blanketing most of the state in a widespread depth of two to four inches. At the same time, temperature began to plummet with wind chills across the area dropping into the minus 30s and minus 40s by the morning of the 22nd. As the system began to shift east the tight pressure gradient and strong cold air advection allowed winds to increase, gusting to over 40 mph in many locations by the 23rd. A few places even recorded wind gusts of 50 to 58 mph. The strong winds and fresh snow resulted in blizzard conditions across portions of central and all of northern Iowa on the 23rd with visibility near zero. Winds gradually eased overnight with significant improvement to visibility by Christmas Eve morning. Conditions significantly impacted holiday travel with dozens of car accidents reported and a closure of interstate 35. This was a historic event. While extreme cold occurs with regularity in Iowa, the duration of this arctic outbreak set this event apart. The combination with blizzard conditions resulted in especially dangerous conditions putting anyone stranded at severe risk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 21, 10:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 21, 10:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1044 PM CST Wed Dec 21 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 355 PM CST Wed Dec 21 2022

Key Messages:
- Significant winter storm will bring blizzard conditions later
  Thursday into early Saturday
- Blizzard conditions combined with dangerous wind chills will create
  life threatening conditions for anyone that ventures out during
  the worst of this storm

Details: GOES-East upper level water vapor imagery shows the trough
that will bring the high impact winter storm to the region moving
over the northern Plains. A lead shortwave cutting across the Ozarks
has broad isentropic ascent ahead of it and this has spurred light
snow across western Iowa that has reached I-35. 12z KOAX sounding
showed dry air in the 850-650mb layer and while there has likely
been some saturating in this layer, we are still seeing reports of
unknown precipitation. This is likely a bit of freezing drizzle with
the loss of ice introduction shown in the soundings. So, for a few
hours this afternoon into early this evening, parts of southern Iowa
may have freezing drizzle with a glaze/accretion of around 0.01"
possible. Otherwise, this event will be all snow. The isentropic
lift will move east through the rest of this afternoon into early
this evening with snow rates ranging between a quarter to three-
quarter of an inch per hour possible. Winds through this period will
generally be under 15 mph so very little blowing snow is expected.

There could be a slight lull later this evening before the arctic
cold front blasts its way through, which will bring another round of
snow with similar rates. Attendant to this boundary will be strong,
low level frontogenesis (fgen) in the 925-850mb layer, though even
stout fgen is in the 850-700mb layer. Forecast soundings show that
as the low and mid-levels of the atmosphere cool, more of the
saturated profile will be within the dendritic growth zone (DGZ; -
12C to -18C). Cross sections show lift in this layer generally as
weak to moderate; however, recent RAP runs do show stronger lift
passing through briefly. Snow ratios were blended up into the upper
teens given the depth of the DGZ and this is supported by Cobb
output from the NAM, GFS, and RAP. The latter two even show snow
ratios briefly into the 20:1s, which may be indicative of stronger
omega. Behind the front, low level kinematics will ramp up with
strong cold air advection beginning and modest pressure height rises
following. The quickening winds with gusts of 30 to 40 mph later
tonight into Thursday along with falling snow will lower visibilities
under a mile and at times and in some areas below a 1/2 mile. Most
of the snow with the fgen will have exited the area by midday if not
by mid-morning with snow accumulations of 3 to 6 inches common
across much of the area and highest in the northeastern portion of
the state. Overall, snow totals this round compared to the overnight
forecast were a half to perhaps an inch higher. Therefore, see no
reason to adjust the winter storm warning given expected impacts.

While the snow will have ended by midday Thursday, the impacts will
continue Thursday into Friday waning into Saturday as strong and
gusty winds persist. These winds will be due to the pressure
gradient strengthening over the region as surface low pressure
intensifies over the eastern Great Lakes. The strongest winds at
this time with gusts over 45 mph will be Thursday night into Friday.
With these winds and the recently fallen, blowable snow on the
ground, severe visibility restrictions are forecast and will be
worst in rural, open areas compared to any sheltered, urban areas.
We worked with our neighboring offices this morning to coordinate
the Blizzard Warning, which starts midday Thursday and goes until
Saturday morning, along and north of I-80. To the south, land use
and topography along with no existing snowpack raises questions
about whether blizzard conditions would materialize. However, we
will monitor in case confidence increases to expand the warning.
What makes this winter storm particularly dangerous and life
threatening is that wind chills for much of the period midday
Thursday into midday Saturday will be 30 below zero or less
(colder). Therefore, if you venture out trying to reach a
destination whether for local or holiday travel and become stranded,
frostbite could set in within minutes. Therefore, travel Thursday
through Friday is strongly discouraged for your safety.

As the mid-level trough and surface low pressure begin to pull away
from the area on Saturday, winds will begin to lessen, but areas of
blowing snow will still be possible with sustained winds of 15 to 25
mph and gusts of 25 to 35 mph still persisting. So, while conditions
may not be blizzard, travel impacts could still remain and hamper
travel on Saturday. Higher heights will move over the region this
weekend and this will allow temperatures to moderate Christmas Eve
into Christmas Day and early next week. However, the flow over our
region will remain from the northwest on the backside of the trough
and deterministic and ensemble guidance still shows a clipper system
dropping through later Sunday into Monday, which could bring light
snow to the state.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1044 PM CST Wed Dec 21 2022

Aviation conditions remain poor for much of the forecast period
with snow and blowing snow overnight. The snow subsides on
Thursday morning but strong northwest winds will continue to
produce widespread blowing snow. Conditions are expected to remain
mostly IFR as the strong northwest winds persist through the
entire period with ground blizzard conditions at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Thursday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062.

Blizzard Warning from noon Thursday to 6 AM CST Saturday for
IAZ004>007-015>017-023>028-033>039-044>050-057>062.

Winter Storm Warning until 6 AM CST Saturday for IAZ070>075-
081>086-092>097.

&&

DISCUSSION...Ansorge
AVIATION...Cogil
Hazardous weather outlook, Dec 21, 2:49 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 PM CST Wed Dec 21 2022

IAZ070>075-081>086-092>097-222100-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
249 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Storm Warning is in effect for tonight, with at least
moderate snow expected. Please refer to the National Weather
Service website at weather.gov/desmoines for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning remains in effect for the area with the
potential for additional snow through Thursday, and extreme cold,
strong winds, and possible periods of blizzard conditions
Thursday through Friday night. The combination of these
significant hazards may make for near impossible travel in
dangerous cold. Please refer to the National Weather Service
website at weather.gov/desmoines for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed for severe weather, but any reports of
snow amounts and winter impacts would be greatly appreciated.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-222100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
249 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Storm Warning is in effect for tonight, with at least
moderate snow expected. Please refer to the National Weather
Service website at weather.gov/desmoines for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Blizzard Warning is in effect for the area beginning at noon
Thursday for periods of intense blowing snow from windy
conditions. Extreme wind chills are also expected. The
combination of these significant hazards may make for near
impossible travel in dangerous cold. Please refer to the National
Weather Service website at weather.gov/desmoines for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed for severe weather, but any reports of
snow amounts and winter impacts would be greatly appreciated.

In the hours before

Local storm report, Dec 21, 10:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     SNOW             ROLAND                  42.17N 93.50W
12/21/2022  E3.8 INCH        STORY              IA   TRAINED SPOTTER

1000 PM     SNOW             2 S JEWELL              42.28N 93.64W
12/21/2022  E3.5 INCH        HAMILTON           IA   PUBLIC

&&
Local storm report, Dec 21, 10:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     SNOW             PELLA                   41.41N 92.92W
12/21/2022  E2.5 INCH        MARION             IA   BROADCAST MEDIA

&&

CAH
Local storm report, Dec 22, 12:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1237 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     SNOW             4 NE BLAKESBURG         41.00N 92.57W
12/22/2022  M1.0 INCH        WAPELLO            IA   TRAINED SPOTTER

            FREEZING DRIZZLE CURRENTLY FALLING.

&&

RD
Local storm report, Dec 22, 12:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1246 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             1 E CLIVE               41.61N 93.75W
12/22/2022  M1.8 INCH        POLK               IA   NWS EMPLOYEE

&&

RD
Local storm report, Dec 22, 12:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             3 S POLK CITY           41.74N 93.72W
12/22/2022  M1.7 INCH        POLK               IA   OFFICIAL NWS OBS

            0.6 INCHES BETWEEN 6 PM AND MIDNIGHT.

&&

RD
Local storm report, Dec 22, 12:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             2 SSE WATERLOO          42.47N 92.34W
12/22/2022  M2.2 INCH        BLACK HAWK         IA   OFFICIAL NWS OBS

            STORM TOTAL AS OF MIDNIGHT.

&&

RD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 extreme cold/wind chill, 26 blizzard. Local standard time, as filed.

Extreme Cold/Wind Chill, Emmet

When
December 22, 1:00 AM CST to December 24, 10:00 AM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Palo Alto

When
December 22, 1:00 AM CST to December 24, 10:00 AM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pocahontas

When
December 22, 1:00 AM CST to December 24, 10:00 AM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crawford

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Crawford forecast zone
Reported by
ASOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carroll

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Greene

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Boone

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Story

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Story forecast zone
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marshall

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Tama

When
December 22, 1:00 AM CST to December 24, 7:00 AM CST
Where
Tama forecast zone
Reported by
ASOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Audubon

When
December 22, 1:00 AM CST to December 24, 2:00 AM CST
Where
Audubon forecast zone
Reported by
ASOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Guthrie

When
December 22, 1:00 AM CST to December 24, 2:00 AM CST
Where
Guthrie forecast zone
Reported by
ASOS
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Dallas

When
December 22, 1:00 AM CST to December 24, 2:00 AM CST
Where
Dallas forecast zone
Reported by
ASOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kossuth

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Kossuth forecast zone
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Winnebago

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hancock

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Hancock forecast zone
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Humboldt

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Worth

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wright

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Franklin

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sac

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Sac forecast zone
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Calhoun

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Webster

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cerro Gordo

When
December 22, 3:00 AM CST to December 24, 8:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hamilton

When
December 22, 4:00 AM CST to December 24, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hardin

When
December 22, 4:00 AM CST to December 24, 8:00 AM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Butler

When
December 22, 4:00 AM CST to December 24, 8:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bremer

When
December 22, 4:00 AM CST to December 24, 8:00 AM CST
Where
Bremer forecast zone
Reported by
ASOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Black Hawk

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grundy

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Grundy forecast zone
Reported by
ASOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jasper

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Jasper forecast zone
Reported by
ASOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Warren

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lucas

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Lucas forecast zone
Reported by
ASOS
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Monroe

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Appanoose

When
December 22, 7:00 AM CST to December 23, 10:00 PM CST
Where
Appanoose forecast zone
Reported by
ASOS
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wayne

When
December 22, 7:00 AM CST to December 23, 10:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Decatur

When
December 22, 7:00 AM CST to December 23, 10:00 PM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clarke

When
December 22, 7:00 AM CST to December 23, 10:00 PM CST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Union

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Madison

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Adair

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Adair forecast zone
Reported by
ASOS
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Adams

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Taylor

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Poweshiek

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Poweshiek forecast zone
Reported by
ASOS
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marion

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahaska

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Mahaska forecast zone
Reported by
ASOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wapello

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Wapello forecast zone
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Davis

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Davis forecast zone
Reported by
ASOS
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Polk

When
December 22, 7:00 AM CST to December 24, 1:00 AM CST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ringgold

When
December 22, 7:00 AM CST to December 24, 3:00 AM CST
Where
Ringgold forecast zone
Reported by
ASOS
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Kossuth forecast zone
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Hancock forecast zone
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Wright

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Butler

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Bremer forecast zone
Reported by
ASOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Grundy forecast zone
Reported by
ASOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Webster

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Sac

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Sac forecast zone
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Boone

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
December 23, 8:00 AM CST to 8:00 PM CST
Where
Story forecast zone
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 23, 11:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Tama

When
December 23, 11:00 AM CST to 6:00 PM CST
Where
Tama forecast zone
Reported by
ASOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
December 23, 11:00 AM CST to 3:00 PM CST
Where
Jasper forecast zone
Reported by
ASOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
December 23, 11:00 AM CST to 3:00 PM CST
Where
Poweshiek forecast zone
Reported by
ASOS
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067987, 1067988, 1067990, 1068009, 1068010, 1068011, 1068012, 1068013, 1068014, 1068015, 1068016, 1068017, 1068018, 1067991, 1067992, 1067993, 1067994, 1067995, 1067997, 1067998, 1067999, 1068000, 1068001, 1068042, 1068003, 1068004, 1068005, 1068006, 1068007, 1068008, 1068019, 1068020, 1068022, 1068023, 1068024, 1068025, 1068026, 1068027, 1068029, 1068030, and more.